Powered by WebAds

Monday, August 31, 2009

Slump - or - Bumming Around Elul

I've been in a bit of a slump for a few days.

At first, I thought it must be caused by being so tired.

A good friend (you know who you are!) suggested it might be from the new drugs. The new drugs seem to make me very tired, so this reasoning works on both accounts!

Tonight, I realized their might be a more cosmic reason.

Tonight we went to the annual shiur (lecture), marking the yarzheit of our dear from Danny Frei, HY"D, who was murdered 14 years ago, on the 10th of Elul, by an Arab terrorist. (You can read a brief bio of Danny here. For some moving insights, written by our dear friend Mara, Danny's widow, who has been blessed to remarry and rebuild her life, see here)

As I listened to the lecture about the upcoming holidays and, particularly, about the High Holy Days, when God sits in judgement of us, it occured to me that there might be a deeper reason for my slump.

I suddenly remembered that last year, also during Elul, I also found myself in a slump.

I remember, because when I mentioned my unexplainable slump to a friend from Beit Natan (unfortunately, I do not remember who), she suggested that my slump might have to do with Elul, and all the introspection that Jews do at this time of year. She mentioned that many women have a difficult time during Elul.

At the time, I thought she was off target, but she suggested I see if the mood passed after the chagim. To my surprise, it did.

I never found an explanation for what caused my slump or what made it go away.

I forgot all about that incident, until now, when I find myself once again in a slump that has no apparent reason.



Please daven (or send happy, healing thoughts) for RivkA bat Teirtzel.

With love and optimism,
RivkA

7 comments:

SquarePeg613 said...

Interesting ... I wonder if it also has something to do with school beginning again? That generally comes around Elul.

Anonymous said...

I think if you're one who really enjoys the freedom of summer vacation (like me), it can be stressful to be forced to return to a set routine and to start again with homework assignments and so forth. I think the transitions are always hard (both from school to vacation and vice versa). I hope it will pass soon!

-ss

Anonymous said...

Do you think that your slump could be a combination of all of the above, plus a feeling of letdown (or adrenalin running out) after MD's fantastic barmitzvah and your family returning back to the USA...

Lots of love,

Na'amah

Cheryl - Somewhat Crunchy said...

Oh my, I hope you come out of your slump soon. Do cancer meds effect (or is it affect?) hormones? Whenever my hormones are off I feel 'not quite right'.

What a tribute to a wonderful life, lives actually, cut short. Your fiend is very strong to have come through such a devastation so beautifully.

RivkA with a capital A said...

Square Peg – I wondered about that as well

SS – Very perceptive! I never thought of that, but it makes sense.

Na’amah – Could be. Though we did not have the simcha or the company last summer, and I slumped then as well….

Cheryl – Cancer meds affect everyone differently. There is no doubt that they mess with your brain.

Shevy said...

I also have an annual slump around this time. My birthday is in Elul, along with all the previously mentioned things and I've moved several times in either August, September or October (not sure why it works out that way) and I've wondered if those impact on me, or if the shortening days trigger it.

Whatever it is, it's a rough time to be slowing down.

Hope you've already perked up (since I'm so late commenting on this).

RivkA with a capital A said...

Shevy -- I wish! I think it will take a few more weeks...